100 lb. Club - Hypothyrodisim medication and soy?




Onederchic
08-16-2010, 07:05 PM
The doctor put me on Levothyroxine (generic Synthroid) 50mg. He didn't mention anything about avoiding any foods but the pharmacist mentioned I should avoid soy products because it could interfere with the medication's absorption. Does this mean I can't have anything with any type of soy in it or what? :/


kallismom
08-16-2010, 07:41 PM
I have read that soy is bad for your thyroid in general. I just googled soy's effect on thyroid and there is plenty to read. I remember reading in the past that the surge in soy consumption has been associated with a rise in hypothyroidism and thyroid cancer. I try to avoid soy, but it's hard because it's in virtually EVERYTHING processed. I couldn't believe it when I found out it's in canned tuna!?

BTW, I am so glad that you have figured out why you were so tired. I hope you're feeling GREAT soon!:hug:

Onederchic
08-16-2010, 07:52 PM
I know it. I was reading ingredients on stuff I normally eat and found some type of soy in a lot of it...butter, bread, tuna, etc etc :o


Thanks for the response and support :hug:


gypsywoman
08-16-2010, 07:55 PM
I too, have Hypothyrodisim and am on the same dosage of Levothyroxine (generic Synthroid). I'm going to be starting the HMW Decision Free diet.

I met w/ the Nurse today and did all the weighing in, measuring ... UGH! and will be doing the SHAKES - 5 a day.

Nothing was said about soy and she looked at my meds. Hmmm... something I might want to ask the doctor about.

I go for an EKG on WED. Then to the doctor on THURSDAY.

Thanks for the heads up.

Onederchic
08-16-2010, 09:48 PM
Let us know what your doctor says, please :)

Pacifica Bee
08-16-2010, 10:07 PM
I have never heard of this soy problem and I am on 112mcg of synthroid and have been for a couple years now. I know that CALCIUM is an issue with absorption. You are not supposed to ingest anything with calcium within 4 hours of taking the meds. I take mine in the morning so I had to give up coffee (which I don't regret).

When I go in to see my doc next, I'll definitely ask about the soy issue. Thanks for the heads up.

Onederchic
08-16-2010, 11:18 PM
:hug:

time2lose
08-16-2010, 11:38 PM
I have been on Levothyroxine for years and never have been told anything about soy or calcium. There is nothing about it on the handout that is given to me when I get the medication either. These discussions have certainly been an eye opener! You learn all types of things here at 3FC.

I too will ask my doctor next time I see him. Until then I am going to follow the advice on the Mayo Clinics web site. They recommend taking the medication first thing in the morning and waiting four hours after taking thyroid medication to consume any products that contain soy or before taking calcium supplements. Since I take it first thing every morning anyway, this is really what I have been doing all along. I just didn't know it!

http://www.mayoclinic.com/health/hyperthyroidism/AN00454
http://www.mayoclinic.com/health/hypothyroidism/AN01181

Onederchic
08-16-2010, 11:55 PM
Thank you, Cheryl :)

JustBeckyV
08-17-2010, 01:25 PM
I am on the Levothyroxine as well and have not been told either way. I have oatmeal in the morning after I take it and use milk.

Gonna have to talk to my dr too as well

JustBeckyV
08-17-2010, 01:35 PM
I found this about the calcuim thing above - referring to antacids not actual calcium

if you take an antacid, calcium carbonate (Tums), cholestyramine (Questran), colestipol (Colestid), iron, orlistat (alli, Xenical), simethicone (Phazyme, Gas X), sodium polystrene sulfonate (Kayexalate), or sucralfate (Carafate), take it at least 4 hours before or 4 hours after you take levothyroxine.


Also this was there about diet in general

What special dietary instructions should I follow?

Unless your doctor tells you otherwise, continue your normal diet.

time2lose
08-17-2010, 01:35 PM
I need to get a refill in a few days and am going to talk to my pharmacist.

Onederchic
08-17-2010, 02:51 PM
Let us know, Cheryl, please :hug:

SeaWave
08-17-2010, 05:01 PM
My thyroid was removed in Nov 2006 due to cancer, and so I am also on Synthroid. The synthroid.com web site indicates the following:

"Agents such as iron and calcium supplements and antacids can decrease the absorption of levothyroxine sodium tablets. Therefore, levothyroxine sodium tablets should not be administered within 4 hours of these agents.
Take Synthroid as a single dose, preferably on an empty stomach, one-half to one hour before breakfast. Levothyroxine absorption is increased on an empty stomach." I have also been told to avoid soy for 5 hours before/after taking Synthroid as it also causes malabsorption. My prescription comes with stickers on it in reference to all of these.

Also, since you're just starting, you should be aware that this is a slow-acting medication and can take as long as two months to have full effect (although you'll feel changes much sooner than that). Also, your doctor may adjust your dosage until the right levels are established. Good Luck!

Onederchic
08-17-2010, 05:07 PM
Thanks for the info :)